Can minoxidil worsen hair loss?

We know that minoxidil is a popular tool that’s considered safe and effective to combat hair loss.

But sometimes, minoxidil can cause hair shedding. Especially at the start of your minoxidil treatment. This phenomenon tends to subside after a while, though.

But can minoxidil worsen hair loss? And does hair loss get worse after minoxidil usage? Let me answer all your questions regarding minoxidil worsening hair loss to clear up the air.

 

Can minoxidil worsen hair loss?

No, minoxidil can not worsen hair loss, at least not in the long run.

Can minoxidil cause more hair loss?

Minoxidil can cause more hair loss at first since your hair will shed more, especially in the beginning when you’re just starting to use the product.

The increased amount of hair shedding occurs since minoxidil speeds up the resting phase of your hair. This means that you’re at risk for increased shedding wherever you apply topical minoxidil, whether it’s on your hair, or face to grow more facial hair, or even eyebrows.

But don’t worry, this increased shedding is counteracted and well compensated by extending the growth phase of your hair.

Before long, new hairs will replace the hair that you’ve lost due to the hair shedding. And that’s exactly the reason why minoxidil works so well. Because there’s a larger number of new, healthy hairs being produced than older, less vital hairs are being shed.

More information about minoxidil hair shedding, why it happens, and how long it lasts can be found here.

 

Does hair loss get worse after minoxidil?

Image of a man suffering from telogen effluvium on the scalp.

No, hair loss does not get worse after multiple minoxidil treatments.

But again, you can experience increased shedding after you start using minoxidil. Most certainly in the beginning.

Even so, there’s no need to worry. The number of new hairs being produced will outnumber the amount of older hairs being lost. This means that you will gain more hairs than you end up losing from the minoxidil.

Does hair loss get worse after quitting minoxidil?

Nevertheless, quitting minoxidil is an entirely different story. You must continue to apply minoxidil indefinitely, or hair loss will start to occur shortly after quitting again.

Stopping minoxidil treatment and starting again is not recommended since you’ll lose much of the hair gains you’ve made during the first time using the product. How much hair you end up losing in between depends on how long you decide to discontinue the medication before hopping on again.

Does stopping minoxidil cause more hair loss?

You won’t end up losing more hair than you would if you’d never used minoxidil, but hair loss is typically progressive. And this means that the longer you discontinue minoxidil, the more hairs you end up losing.

Technically speaking, it’s easier to halt or slow down hair loss than it is reversing hair loss and growing new hairs. This means that it’s in your best interest to start using minoxidil as soon as you start noticing hair loss, and continuing to use it indefinitely for the best results.

 

Does minoxidil make hair worse before it gets better?

Sometimes, minoxidil makes hair worse before getting better, although not always.

The reason why minoxidil can make hair worse before it gets better is due to the increased amount of hair shedding, particularly at the start of minoxidil usage.

Fortunately, this increased shedding should only last for a couple of weeks, to a few months at most. Afterwards, shedding tends to stabilize, and you should only shed slightly more hairs than before you started using minoxidil. This is because minoxidil speeds up the resting phase of hair.

Still, even though you will probably shed more hair due to minoxidil than without, you still end up with a net gain due to minoxidil speeding up the growth phase of hair. That’s why the number of healthy hairs being grown outnumber the amount of older hairs being shed.

 

Can too much minoxidil cause hair loss?

Mental representation of Kirkland minoxidil liquid.

No, using too much minoxidil will not cause hair loss.

Even so, you shouldn’t use more minoxidil than the prescribed and/or recommended dose. More is not always better. And in some instances, less is more.

Using too much minoxidil can lead to unwanted side effects that can be detrimental to our health, such as dizziness, and developing a rash or red skin. In some instances, albeit very rare, using a much larger dose than recommended can lead to minoxidil overdosing, which can potentially be life-threatening.

In short, minoxidil is considered a safe treatment option in the fight against hair loss, but it’s still a form of medication. As such, you shouldn’t use more minoxidil than recommended or prescribed by your health care practitioner.

 

Conclusion

Minoxidil does not worsen hair loss, although you can experience some increased hair shedding at first.

But this is offset by the growth of an even larger number of new, lively hairs.

To get the best results, you should start using minoxidil as soon as you start noticing hair loss since it’s easier to slow down, and even halt hair loss than it is regrowing lost hairs.

If you do experience a second shedding, or a large amount of shedding some months after starting minoxidil, then it’s probably due to another disease entering the scene, or your hair loss progressing despite using minoxidil.